Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS Kansas City, MO

July 1, 2024Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 1, 2024, 12:34 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2024, 12:34 PM CDT (17:34 UTC)
Expired
Jul 1, 2024, 3:00 PM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:30 PM CDTFLOOD4 Ne Odessa, MOSocial media report of flooding of small creeks south of Lexington. Time estimated from social media report and radar.
Jul 1, 1:30 PM CDTFLASH FLOOD4 S Napoleon, MODelayed report. Multiple roads flooded in western Lafayette County. Flooding on Hwy D and Hwy FF with road closures. Multiple closures still in place today. Time estimated from social media and dispatch reports and confirmed from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS53 KEAX 011734
FFWEAX
MOC101-107-012000-
/O.NEW.KEAX.FF.W.0019.240701T1734Z-240701T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1234 PM CDT Mon Jul 1 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Johnson County in west central Missouri...
  Southern Lafayette County in west central Missouri...

* Until 300 PM CDT.

* At 1234 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warrensburg, Oak Grove, Odessa, Higginsville, Knob Noster, 
  Concordia, Holden, Whiteman Air Force Base, Kingsville, Mayview, 
  Whiteman Afb, Lake Lafayette, Centerview, Emma, Bates City, 
  Aullville, Fayetteville and Pittsville.

This includes Interstate 70 in Missouri between mile markers 30 and 
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3908 9349 3863 9351 3864 9412 3866 9412
      3866 9413 3908 9411

FLASH FLOOD...RADAR INDICATED

$$

CMS
1 follow-up statement
683 
WGUS73 KEAX 011955
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
255 PM CDT Mon Jul 1 2024

MOC101-107-012005-
/O.EXP.KEAX.FF.W.0019.000000T0000Z-240701T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson MO-Lafayette MO-
255 PM CDT Mon Jul 1 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR 
JOHNSON AND SOUTHERN LAFAYETTE COUNTIES IN WEST CENTRAL MISSOURI...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3908 9349 3863 9351 3864 9412 3866 9412
      3866 9413 3908 9411

$$

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 12:20 PM CDT, 14 minutes earlier. Its key messages:

  • Very hot and humid conditions expected to return Tuesday.
  • Strong to severe storms possible Tuesday afternoon into Wednesday morning. The main threat will be damaging straight- line winds. The strongest storms may produce an isolated hail or a tornado or two.
Area forecast discussion, Jul 1, 12:20 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1220 PM CDT Mon Jul 1 2024

.KEY MESSAGES...

- Very hot and humid conditions expected to return Tuesday.

- Strong to severe storms possible Tuesday afternoon into
  Wednesday morning. The main threat will be damaging straight-
  line winds. The strongest storms may produce an isolated hail
  or a tornado or two.

&&

.DISCUSSION...
Issued at 427 AM CDT Mon Jul 1 2024

In the upper levels, there is ridging just to our northwest over
central CONUS. There is a fairly zonal flow over the area with winds
out of the northwest. At the surface, there is a surface high over
the Great Lakes region. As a result, winds are currently out of the
east. Winds are expected to slowly shift to the southeast through
the day. A lingering surface boundary to the south has slowly
drifted north. Showers and thunderstorms have developed along the
boundary with isentropic ascent at 305K and have started to move
east. They are expected to move into the region later this morning.
At this time, no severe weather is expected.

As the surface high continues to move further east moving into
Tuesday, winds will begin to shift to south advecting warmer, more
saturated air. High temperatures for Tuesday are expected to stay
around the low to mid 90s. With increased moisture, dew point
temperatures are anticipated to reach the low to mid 70s. Heat
indices are expected to range from 105-111 degrees F across the
region. A heat advisory will need to be considered for these
conditions.

A potential for strong to severe storms Tuesday afternoon going into
early Wednesday morning. A surface low and associated frontal
boundary is expected to move through the area with showers and
thunderstorms developing along the boundary. Some storms are
expected to be strong to severe with 40-50 knots of bulk shear, CAPE
values almost reaching 4,000 J/kg, and 70 degree dew points. The
main threat at this time seems to be damaging straight-line winds.
However, the strongest storms may produce isolated events of large
hail and a tornado or two. Uncertainty still exists with the event
being a few days out. For the remainder of the week, the pattern
becomes a more unsettled as several shortwaves are expected to move
through the area. This suggests multiple chances for rain during the
second half of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1220 PM CDT Mon Jul 1 2024

Showers and thunderstorms from this morning have begun exiting
off towards the east, leaving behind low ceilings and gustier
winds. Upstream guidance suggests the persistence of IFR
ceilings through much of today, with model guidance insinuating
that ceilings will rise closer to the evening from the south
towards the north.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...SPG/BT
Hazardous weather outlook, Jul 1, 5:11 AM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
511 AM CDT Mon Jul 1 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
511 AM CDT Mon Jul 1 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices expected to range from 100-111 degrees F Tuesday
afternoon. Strong to severe thunderstorms possible Tuesday afternoon
into Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 1, 12:08 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1208 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Flash Flood      2 NNE Grandview         38.91N 94.52W
07/01/2024                   Jackson            MO   Public

            Multiple vehicles stuck in flood waters near
            the Blue Ridge Blvd area near I-49 and
            US-71. Time based on social media report.

&&

CMS
Local storm report, Jul 1, 12:09 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1209 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Flash Flood      4 NE Stanley            38.90N 94.62W
07/01/2024                   Johnson            KS   Law Enforcement

            Multiple water assists and stalled vehicles
            near 124th and Nall. Time estimated from
            radar.

&&

CMS
Local storm report, Jul 1, 12:13 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1213 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     Flood            1 S Overland Park       38.97N 94.67W
07/01/2024                   Johnson            KS   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

CMS
Local storm report, Jul 1, 12:15 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1215 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     Flash Flood      2 N Belton              38.84N 94.53W
07/01/2024                   Jackson            MO   Fire Dept/Rescue

            Flooding near 155th Street and US-71/I-49
            with traffic control required.

&&

CMS
Local storm report, Jul 1, 12:23 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1223 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Flash Flood      2 SE Lee's Summit       38.90N 94.36W
07/01/2024                   Jackson            MO   Fire Dept/Rescue

            Bailey Road closed from high water near
            Country Lane. Time based on dispatch report.

&&

CMS
Local storm report, Jul 1, 12:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1224 PM CDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     Flood            2 SW Olathe             38.86N 94.84W
07/01/2024                   Johnson            KS   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:41 AM CDTFlash Flood WarningEAXCass, Jackson5 hr
Jul 1, 11:30 AM CDTFlash Flood Warning Considerable damage threatEAXCass, Jackson2 hr
Jul 1, 11:34 AM CDTRiver Flood WarningEAXJackson14 hr
Jul 1, 11:48 AM CDTRiver Flood WarningEAXJackson7 hr
Jul 1, 11:58 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette36 min
Jul 1, 1:01 PM CDTRiver Flood WarningEAXJackson9 hr
Jul 1, 1:01 PM CDTRiver Flood WarningEAXJackson9 hr
Jul 1, 2:16 PM CDTHeat AdvisoryEAXAndrew, Bates, Buchanan, Caldwell, Carroll, Cass and 23 more30 hr
Jul 1, 2:33 PM CDTRiver Flood WarningEAXJackson17 hr
Jul 1, 3:33 PM CDTRiver Flood WarningEAXJackson23 hr
Jul 1, 3:43 PM CDTAreal Flood WarningEAXCass, Jackson3 hr
Jul 1, 4:06 PM CDTRiver Flood WarningEAXCass, Henry, Johnson26 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.